Journal d'Analyse Mathématique

, Volume 126, Issue 1, pp 359–388 | Cite as

Amenable equivalence relations and the construction of ergodic averages for group actions

  • Lewis BowenEmail author
  • Amos Nevo


We present a general new method for constructing pointwise ergodic sequences on countable groups which is applicable to amenable as well as to non-amenable groups and treats both cases on an equal footing. The principle underlying the method is that both cases can be viewed as instances of the general ergodic theory of amenable equivalence relations.


Ergodic Theorem Maximal Inequality Stable Type Amenable Action Poisson Boundary 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AL05]
    J. Aaronson and M. Lemańczyk,Exactness of Rokhlin endomorphisms and weak mixing of Poisson boundaries, Algebraic and Topological Dynamics, Contemp. Math. 385, American Mathematical Society, Providence, RI, 2005, pp/77–87.CrossRefGoogle Scholar
  2. [AAB+]
    C. Anantharaman, J-P. Anker, M. Babillot, et al, Théorèmes ergodiques pour les action de groupes, L’Enseignement Mathematique, Geneva, 2010.Google Scholar
  3. [Av10]
    N. Avni, Entropy theory for cross sections, Geom. Funct. Anal. 19 (2010), 1515–1538.zbMATHMathSciNetCrossRefGoogle Scholar
  4. [Bo10]
    L. Bowen, Invariant measures on the space of horofunctions of a word-hyperbolic group, Ergodic Theory Dynam. Systems 30 (2010), 97–129.zbMATHMathSciNetCrossRefGoogle Scholar
  5. [Bo12]
    L. Bowen, The type and stable type of the boundary of a Gromov hyperbolic group, Geom. Dedicata 172 (2014), 363–386.zbMATHMathSciNetCrossRefGoogle Scholar
  6. [BN10]
    L. Bowen and A. Nevo, Geometric covering arguments and ergodic theorems for free groups, Enseign. Math. (2) 59 (2013), 133–164.zbMATHMathSciNetCrossRefGoogle Scholar
  7. [BN11]
    L. Bowen and A. Nevo, Pointwise ergodic theorems beyond amenable groups, Ergodic Theory Dynam. Systems 33 (2013), 777–820.zbMATHMathSciNetCrossRefGoogle Scholar
  8. [BN12]
    L. Bowen and A. Nevo, A horospherical ratio ergodic theorem for actions of free groups. Groups Geom. Dyn. 8 (2014), 331–353.zbMATHMathSciNetCrossRefGoogle Scholar
  9. [BN4]
    L. Bowen and A. Nevo, von-Neumann and Birkhoff ergodic theorems for negatively curved groups, Ann. Sci. Éc. Norm. Supér., to appear.Google Scholar
  10. [BN5]
    L. Bowen and A. Nevo, Ergodic theorems for Markov groups, in preparation.Google Scholar
  11. [BH99]
    M. Bridson and A. Haefliger, Metric Spaces of Non-positive Curvature, Springer-Verlag, Berlin, 1999.zbMATHCrossRefGoogle Scholar
  12. [Bu02]
    A. I. Bufetov, Convergence of spherical averages for actions of free groups, Ann. of Math. (2) 155 (2002), 929–944.zbMATHMathSciNetCrossRefGoogle Scholar
  13. [BKK11]
    A. I. Bufetov, M. Khristoforov, and A, Klimenko, Cesàro convergence of spherical averages for measure-preserving actions of Markov semigroups and groups. Int. Math. Res. Not. IMRN 2012, 4797–4829.Google Scholar
  14. [BK12a]
    A. I. Bufetov and A. V. Klimenko, Maximal inequality and ergodic theorems for Markov groups. Proc. Steklov Inst. Math. 277 (2012), 27–42.zbMATHMathSciNetCrossRefGoogle Scholar
  15. [BK12b]
    A. Bufetov and A. Klimenko, On Markov operators and ergodic theorems for group actions, European J. Combin. 33 (2012), 1427–1443.zbMATHMathSciNetCrossRefGoogle Scholar
  16. [BS11]
    A. Bufetov and C. Series, A pointwise ergodic theorem for Fuchsian groups, Math. Proc. Cambridge Philos. Soc. 151 (2011), 145–159.zbMATHMathSciNetCrossRefGoogle Scholar
  17. [CM07]
    C. Connell and R. Muchnik, Harmonicity of quasiconformal measures and Poisson boundaries of hyperbolic spaces, Geom. Funct. Anal. 17 (2007), 707–769.zbMATHMathSciNetCrossRefGoogle Scholar
  18. [CFW81]
    A. Connes, J. Feldman, and B. Weiss, An amenable equivalence relation is generated by a single transformation. Ergodic Theory Dynam. Systems 1 (1981), 431–450.zbMATHMathSciNetCrossRefGoogle Scholar
  19. [Co93]
    M. Coornaert, Mesures de Patterson-Sullivan sur le bord d’un espace hyperbolique au sens de Gromov, Pacific J. Math. 159 (1993), 241–270.zbMATHMathSciNetCrossRefGoogle Scholar
  20. [Dy59]
    H. A. Dye, On groups of measure preserving transformation, I, Amer. J. Math. 81 (1959), 119–159.zbMATHMathSciNetCrossRefGoogle Scholar
  21. [Dy63]
    H. A. Dye, On groups of measure preserving transformations. II, Amer. J. Math. 85 (1963), 551–576.zbMATHMathSciNetCrossRefGoogle Scholar
  22. [FM77]
    J. Feldman and C. C. Moore, Ergodic equivalence relations and von Neumann algebras I, Trans. Amer. Math. Soc. 234 (1977), 289–324.zbMATHMathSciNetCrossRefGoogle Scholar
  23. [FN98]
    K. Fujiwara and A. Nevo, Maximal and pointwise ergodic theorems for word-hyperbolic groups, Ergodic Theory Dynam. Systems 18 (1998), 843–858.zbMATHMathSciNetCrossRefGoogle Scholar
  24. [Gr99]
    R. I. Grigorchuk, Ergodic theorems for the actions of a free group and a free semigroup, Mat. Zametki 65 (1999), 779–783; translation in Math. Notes 65 (1999), 654–657.MathSciNetCrossRefGoogle Scholar
  25. [INO08]
    M, Izumi, S. Neshveyev, and R. Okayasu, The ratio set of the harmonic measure of a random walk on a hyperbolic group, Israel J. Math. 163 (2008), 285–316.zbMATHMathSciNetCrossRefGoogle Scholar
  26. [Ka03]
    V. A. Kaimanovich, Double ergodicity of the Poisson boundary and applications to bounded cohomology, Geom. Funct. Anal. 13 (2003), 852–861.zbMATHMathSciNetCrossRefGoogle Scholar
  27. [Ka55]
    S. Kakutani, Random ergodic theorems and Markoff processes with a stable distribution, Proceedings of the Second Berkeley Symposium on Mathematical Statistics and Probability 1950, University of California Press, Berkeley and Los Angeles, 1951, pp. 247–261.Google Scholar
  28. [KW91]
    Y. Katznelson and B. Weiss, The classification of nonsingular actions, revisited, Ergodic Theory Dynam. Systems 11 (1991), 333–348.zbMATHMathSciNetCrossRefGoogle Scholar
  29. [Li01]
    E. Lindenstrauss, Pointwise theorems for amenable groups, Invent. Math. 146 (2001), 259–295.zbMATHMathSciNetCrossRefGoogle Scholar
  30. [Ne06]
    A. Nevo, Pointwise ergodic theorems for actions of groups. Handbook of Dynamical Systems, vol. 1B, Elsevier B. V., Amsterdam, 2006, pp. 871–982.Google Scholar
  31. [NS94]
    A. Nevo and E. Stein, A generalization of Birkhoff’s pointwise ergodic theorem, Acta Math. 173 (1994), 135–154.zbMATHMathSciNetCrossRefGoogle Scholar
  32. [Ok03]
    R. Okayasu, Type III factors arising from Cuntz-Krieger algebras, Proc. Amer. Math. Soc. 131 (2003), 2145–2153.zbMATHMathSciNetCrossRefGoogle Scholar
  33. [OW87]
    D. Ornstein and B. Weiss, Entropy and isomorphism theorems for actions of amenable groups, J. Anal. Math. 48 (1987), 1–142.zbMATHMathSciNetCrossRefGoogle Scholar
  34. [PS11]
    M. Pollicott and R. Sharp, Ergodic theorems for actions of hyperbolic groups, Proc. Amer. Math. Soc. 141 (2013), 1749–1757.zbMATHMathSciNetCrossRefGoogle Scholar
  35. [RR97]
    J. Ramagge and G. Robertson, Factors from trees, Proc. Amer. Math. Soc. 125 (1997), 2051–2055.zbMATHMathSciNetCrossRefGoogle Scholar
  36. [Sp87]
    R. J. Spatzier, An example of an amenable action from geometry, Ergodic Theory Dynam. Systems 7 (1987), 289–293.zbMATHMathSciNetCrossRefGoogle Scholar
  37. [Su78]
    D. Sullivan, On the ergodic theory at infinity of an arbitrary discrete group of hyperbolic motions, Riemann Surfaces and Related Topics, Princeton Univ. Press, Princeton, N.J., 1981, pp. 465–496.Google Scholar
  38. [Su82]
    D. Sullivan, Discrete conformal groups and measurable dynamics, Bull. Amer. Math. Soc. (N.S.) 6 (1982), 57–73.zbMATHMathSciNetCrossRefGoogle Scholar
  39. [We03]
    B. Weiss. Actions of amenable groups. Topics in Dynamics and Ergodic theory, Cambridge Univ. Press, Cambridge, 2003, pp. 226–262.Google Scholar
  40. [Zi78]
    R. Zimmer, Amenable ergodic group actions and an application to Poisson boundaries of random walks, J. Funct. Anal. 27 (1978), 350–372.zbMATHMathSciNetCrossRefGoogle Scholar
  41. [Zi84]
    R. Zimmer, Ergodic Theory and Semisimple Groups, Birkhaüser Verlag, Basel, 1984.zbMATHCrossRefGoogle Scholar

Copyright information

© Hebrew University Magnes Press 2015

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of TexasAustinUSA
  2. 2.Department of MathematicsTechnion — Israel Institute of TechnologyHaifaIsrael

Personalised recommendations